Illinois, 2008

Hail and Damaging Wind in Illinois, June 21, 2008

June 21, 2008 · NWS LOT · 4 events in 3 counties and zones

Strong to severe storms moved across northern Illinois during the late morning and afternoon hours of June 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe storms moved across northern Illinois during the late morning and afternoon hours of June 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 5:28 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 21, 5:28 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
628 AM CDT SAT JUN 21 2008

.DISCUSSION...
331 AM CDT

ACTIVE WEATHER PATTERN CONTINUING THROUGH THE REMAINDER OF THE
WEEKEND AS MULTIPLE MID LEVEL SHORTWAVES EXPECTED TO PASS THROUGH
AREA AS DEEP UPPER LEVEL LOW REMAINS PARKED ACROSS SOUTHERN
ONTARIO. TO THE WEST...UPPER LEVEL RIDGE EXPECTED TO CONTINUE
AMPLIFYING TODAY ACROSS THE AMERICAN/CANADIAN ROCKIES. SHORTWAVE
TROUGH OF INTEREST IN THE NEAR TERM IS NOW MOVING THROUGH NW
IA...WITH SCATTERED SHWRS/STORMS NOW LOCATED ACROSS EASTERN IA/SW
WI. MEANWHILE AT THE SFC...WIND SHIFT LINE/TROUGH RESPONSIBLE FOR
THUNDERSTORM DEVELOPMENT ACROSS LAKE COUNTY IL AND SOUTHERN WI
EARLIER THIS EVENING CONTINUES MOVING THROUGH AREA...AS NOTED ON
LATEST RADAR IMAGES FROM KLOT. OF MORE INTEREST IS A WEAKLY
DEFINED COLD FRONT/TROUGH...NOW STRETCHED FROM MAIN SFC LOW ACROSS
SOUTHERN ONT...SWWD THROUGH CENTRAL WI/SOUTHERN MN. THIS FEATURE
COMBINED WITH THE NEXT IN A SERIES OF SHORTWAVE TROUGHS EXPECTED
TO LEAD TO SCATTERED CONVECTION THIS AFTERNOON.

TROUGH/COLD FRONT WILL BE STRETCHED ACROSS AREA BY SUNRISE THIS
MORNING...WITH SLOW MOVEMENT EXPECTED THEREAFTER THROUGH AFTERNOON.
WITH TEMPS FORECASTED TO REACH WELL INTO THE LOWER TO MIDDLE
80S...SOLAR INSULATION SHOULD CREATE ENOUGH DESTABILIZATION FOR
AFTERNOON STORM DEVELOPMENT. ALTHOUGH SPC/S LATEST DAY 1 MAINTAINS
SLIGHT RISK ACROSS MUCH OF FORECAST AREA TODAY...FEEL BEST CHANCE
FOR SEVERE WILL GRADUALLY SHIFT SOUTHWARD AS AFTERNOON HOURS
CONTINUE ON AS FRONT/TROUGH CONTINUES TO SINK SOUTHWARDS...TRAPPING
THE BEST MOISTURE TO THE SOUTH OF METRO CHICAGO. THIS SCENARIO IS
DEPICTED RATHER WELL ON BOTH WRF/GFS MLCAPE PROGS...HOWEVER AS IS
THE USUAL CASE...GFS MAINTAINS A HIGHER DEGREE OF INSTABILITY
FURTHER NORTH THROUGH THE AFTERNOON. FEEL STORM DEVELOPMENT IS
POSSIBLE ACROSS NORTHERN CWA AS MAIN LOW CONTINUED TO DROP INTO
CENTRAL GREAT LAKES...HOWEVER WITH CURRENT TRAJECTORY OF MID LEVEL
WAVE AND EXPECTED POSITION OF FRONT BY THIS AFTERNOON...FEEL BEST
CHANCES STILL RESIDE TO THE SOUTH OF METRO CHICAGO AREA. LARGELY
UNIDIRECTIONAL WIND PROFILES ADVERTISED VIA BOTH WRF/GFS BUFR
SOUNDINGS SUGGEST MILTICELL DEVELOPMENT. ONE LIMITING FACTOR FOR
HIGHLY ORGANIZED MULTICELLS WILL BE LACK OF SUFFICIENT SHEAR...AS
BOTH SHORT RANGE OPERATIONAL MODELS ARE ONLY SPITTING OUT 30-35 KTS
OF 0-6KM BULK SHEAR. SHEAR BEGINS TO INCREASE LATER THIS AFTERNOON
AND EVENING WHEN 45KT MID LEVEL JET ARRIVES FROM THE NORTHERN PLAINS
AFTER SPILLING OVER RIDGE AXIS TO THE WEST...HOWEVER BY THIS TIME
FRONTAL BOUNDARY SHOULD BE WELL SOUTH OF METRO CHICAGO AREA. WITH
ANY STORMS THAT DO FORM...FAVORABLE 8-9KFT WET BULB ZERO VALUES
ALONG WITH MORE DRY AIR ALOFT THAN YESTERDAY SHOULD SUPPORT HAIL AND
DAMAGING WINDS AS THE MAIN THREATS.

UNSETTLED WEATHER CONTINUES INTO SUNDAY AS NEXT WAVE APPROACHES
BEFORE MAIN RIDGE AXIS OFF THE THE WEST BEGINS NOSING INTO AREA BY
MONDAY. WITH THAT SAID...ANOTHER ROUND OF SHWRS/STORMS EXPECTED ON
SUNDAY AS WELL DEFINED SFC TROUGH ROTATES AROUND MAIN SFC LOW ACROSS
THE EASTERN ONT/WESTERN QC. MAIN SHORTWAVE EXPECTED TO ARRIVE DURING
AFTERNOON HOURS ALONG WITH MAIN SFC FEATURE...HOWEVER QUESTIONS
REMAIN WITH REGARDS TO AVAILABLE INSTABILITY ONCE AGAIN AS WESTERLY
FLOW EXPECTED TO DOMINATE BEHIND MAIN FRONTAL PASSAGE THIS
AFTERNOON. THAT COUPLED WITH OVERLYING CLOUD COVER MAY LIMIT AMOUNT
OF INSTABILITY AVAILABLE DURING THE AFTERNOON HOURS. OPERATIONAL
SHORT RANGE PROGS ARE NOT IN VERY GOOD AGREEMENT WITH REGARDS TO
AVAILABLE INSTABILITY WITH THE GFS ONCE AGAIN BLOWING THE WRF OUT OF
THE WATER...FURTHER SUPPORTING QUESTIONS IN CONFIDENCE. THAT ALONG
WITH THE FACT THAT THE MAIN UPPER LEVEL LOBE IS EXPECTED TO CONTINUE
DIGGING ACROSS THE NORTHERN LAKES...EFFECTIVELY TAKING BEST 0-6KM
SHEAR TO THE SOUTH TOWARDS THE NORTHERN OHIO RVR VLY. FOR NOW
DECIDED TO PLAY MIDDLE OF THE ROAD WITH THE PREMISE THAT SHWRS AND
STORMS ARE LIKELY WITH QUESTIONS REGARDING THE DEGREE OF
SEVERITY...AND DECIDED TO BUMP POPS UP ACROSS THE AREA IN CLOSE
COLLABORATION WITH SURROUNDING OFFICES.

BEAUTIFUL COUPLE OF DAYS SETTING UP ON MONDAY AND TUESDAY AS SFC
HIGH PRESSURE MOVES OVER REGION. EXPECTING A RATHER WELL PRONOUNCED
LAKE BREEZE SET UP ON MONDAY AND NORTHEASTERLY FLOW BLOWS OFF LAKE
WITH SFC HIGH PASSING TO THE NORTH. DECIDED TO BEGIN BUMPING TEMPS
UP A BIT THROUGH EARLY EXTENDED PERIOD AS LATEST GUIDANCE SUGGESTS
UPPER LEVEL RIDGE FINALLY BEGINS WORKING INTO THE WESTERN LAKES.
NEXT WEATHER MAKER APPEARS TO ARRIVE LATE TUE INTO WED AS SHORTWAVE
TROUGH APPROACHES FROM THE MID MISS RVR VLY.

GITRO

&&

.AVIATION...

1200 UTC TAFS...MORE WEAK PCPN IN SRN WI CROSSING OVER INTO NRN IL
THIS MRNG. THIS VORT LOBE SWINGING THRU THIS MRNG AND OUT OF
TERMINALS BEFORE NOONTIME. IF ANYTIME FOR TSTMS DEVELOPMENT TODAY
THIS WUD BE THE TIME. CIGS 9K TO 12K WITH THIS PCPN WHICH SHUD BE
FAIRLY LIGHT. THUS HAVE NOT INSERTED ANY TEMPO GROUP FOR IT AS ITS
IMPACT SHUD BE MINOR. WINDS GERNERALLY SW LESS THAN 10 KTS VEERING
TO WNW WITH FROPA AROUND 15Z AND TERMINATING TSTM CHANCES FOR THE
DAY. SCT AC AND WNW WINDS UNDER 10 KTS SAT NIGHT INTO SUNDAY MRNG.
MAY SEE A BETTER CHANCE FOR AFTN TSTMS ON SUNDAY.

RLB

&&

.MARINE...
145 AM CDT

LOW PRESSURE OVER EASTERN ONTARIO WILL SWING A COLD FRONT ACROSS
WISCONSIN AND NORTHERN ILLINOIS THIS MORNING AND THRU LOWER
MICHIGAN AND NORTHERN INDIANA IN THE AFTERNOON. THIS LOW DRIFTS
SLOWLY INTO WESTERN QUEBEC SUNDAY AND SWINGS A SECONDARY COLD
FRONT ACROSS THE LAKES SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE THEN
BUILDS ACROSS THE NORTHERN PLAINS MONDAY AND INTO THE MISSISSIPPI
VALLEY MONDAY NIGHT...RIDGING OVER THE LAKES ON TUESDAY.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 21, 3:00 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 AM CDT SAT JUN 21 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
220900-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
400 AM CDT SAT JUN 21 2008 /500 AM EDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA THROUGH TONIGHT.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE IN CONJUNCTION WITH A WEAK FRONTAL
  BOUNDARY WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT TODAY
  AND TONIGHT. CURRENT INDICATIONS ARE THAT THE AREAS SOUTH OF
  METRO CHICAGO WILL HAVE THE GREATEST THREATS FOR SEVERE
  WEATHER...WITH HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS
  OF 60 MPH BEING POSSIBLE. ACTIVITY WILL LIKELY LINGER ON INTO
  THE EVENING HOURS TONIGHT...BEFORE A TEMPORARY REPRIEVE OCCURS
  DURING THE OVERNIGHT.

  PORTIONS OF THE PECATONICA...ROCK AND FOX RIVERS WILL REMAIN IN
  FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT
  ACROSS THE ENTIRE OUTLOOK AREA. SOME STORMS MAY REACH SEVERE
  LIMITS WITH HAIL AND DAMAGING WINDS AGAIN BEING THE MAIN
  THREATS.

 THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH FRIDAY.

  PORTIONS OF THE PECATONICA...ROCK AND FOX RIVERS WILL REMAIN IN
  FLOOD THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-220900-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
400 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220900-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
400 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

GITRO

In the hours before

Local storm report, Jun 21, 7:46 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
846 AM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HAIL             LODA                    40.52N 88.08W
06/21/2008  E0.25 INCH       IROQUOIS           IL   PUBLIC

            PEA AND SLIGHTLY LARGER HAIL

0827 AM     HAIL             LODA                    40.52N 88.08W
06/21/2008  M0.25 INCH       IROQUOIS           IL   PUBLIC

            PEA TO DIME SIZED HAIL

&&

HALBACH
Local storm report, Jun 21, 9:49 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1049 AM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HAIL             3 SE RENSSELAER         40.90N 87.11W
06/21/2008  E1.00 INCH       JASPER             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL AT ROADS 900 SOUTH AND 380 WEST IN
            JASPER COUNTY INDIANA.

&&

WILSON
Local storm report, Jun 21, 10:00 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 AM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HAIL             3 S RENSSELAER          40.89N 87.15W
06/21/2008  M1.25 INCH       JASPER             IN   LAW ENFORCEMENT

            NICKEL TO HALF DOLLAR SIZED HAIL REPORTED BY JASPER
            COUNTY SHERIFF AT INTERSECTION OF HWY 231 AND 16

1042 AM     HAIL             1 N MCCOYSBURG          40.93N 87.02W
06/21/2008  M1.25 INCH       JASPER             IN   LAW ENFORCEMENT

            NICKEL TO HALF DOLLAR SIZED HAIL REPORTED BY JASPER
            COUNTY SHERIFF AT RT 114

&&

HALBACH

The radar

The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Iroquois

When
June 21, 10:14 AM CST to 10:16 AM CST
Where
Iroquois County, Gilman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -87.980

Lightning, Kankakee

When
June 21, 10:15 AM CST
Where
Kankakee County, 2.18 mi NW of West Kankakee
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.145, -87.926

A house was struck by lightning on Wiley Ridge Road and suffered minor damage.

Thunderstorm Wind, Kankakee

When
June 21, 10:22 AM CST
Where
Kankakee County, 0.21 mi SE of Momence
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.167, -87.668

A tree and power lines were blown down on Fifth Street.

Hail, Cook

When
June 21, 1:05 PM CST to 1:06 PM CST
Where
Cook County, Burbank
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.730, -87.770

Pea to penny size hail was reported in Burbank.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105278, 105279, 105280, 105277.